Heavy Rain, Gray
- When
- June 12, 4:00 PM CST to June 13, 6:00 AM CST
- Where
- Gray County, 4.69 mi NNW of Haggard
- Reported by
- COOP Observer
- Coordinates
- 37.680, -100.340
Rainfall of 2.73 was reported.
Thunderstorms from the previous afternoon and evening ended during the night producing heavy rainfall. There was on hail report before sunrise.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Thunderstorms from the previous afternoon and evening ended during the night producing heavy rainfall. There was on hail report before sunrise.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 2:15 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT SAT JUN 12 2010 .DISCUSSION... DAYS 1-2... LATEST SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR LIBERAL TO CIMARRON AND THEN IT ARCS NE TO GREAT BEND. AN OUTFLOW BOUNDARY FROM LAST NIGHT'S MCS OVER NEBRASKA WAS EVIDENT THIS MORNING NORTH OF DODGE CITY BUT IS NOT AS EASILY SEEN ATM. IT IS LIKELY STILL AROUND PERHAPS FROM JUST NORTH OF DODGE CITY TO NEAR PRATT. THE AIRMASS IN THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL CAP AND GENERAL LACK OF UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD DISCRETE CONVECTION FROM DEVELOPING IN THE WARM SECTOR. HOWEVER, STORMS HAVE ALREADY INITIATED ALONG THE FRONT OVER THE TX PANHANDLE WITH INDIVIDUAL CELLS NOW POPPING UP OVER HODGEMAN COUNTY. STORMS WILL CONTINUE TO DEVELOP ALONG THE FRONTAL BOUNDARY THROUGH THIS AFTERNOON AND LIFT SHOULD BE MORE THAN SUFFICIENT TO TAP INTO THE SUBSTANTIAL INSTABILITY ALOFT (CAPES>2500 J/KG). THE STORMS ALONG THE FRONT ARE LIKELY TO BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS MOST LIKELY. HOWEVER, SUFFICIENT ENVIRONMENTAL SHEAR EXISTS FOR STORMS TO ROTATE AND AN EVEN GREATER THREAT OF STORM ROTATION EXISTS AS STORMS ENCOUNTER THE BOUNDARY AND/OR ANY LEFT OVER BOUNDARIES. A TORNADO WATCH HAS ALREADY BEEN ISSUED THROUGH 10PM FOR MUCH OF MY FA INVOF AND EAST AND SOUTH OF THE FRONT. THE TORNADO THREAT IS MUCH LOWER NORTH AND WEST OF THE FRONT BUT HAE EXTENDED THE WATCH FOR A TIER OF COUNTIES PAST THE FRONT AS ROTATING STORMS CAN OFTEN SURVIVE FOR A TIME INTO THE STABLE AIR. HOWEVER THE THREAT NORTH OF THE FRONT WOULD BE PRIMARILY HAIL. ZOOMING OUT A BIT...A RATHER STRONG UPPER LOW FOR THIS TIME OF YEAR IS TRUDGING THROUGH THE DESERT SW ATM. THE CENTER IS CURRENTLY OVER NW AZ AND IT WILL GRADUALLY SHIFT INTO THE CENTRAL ROCKIES AND OPEN UP TONIGHT THROUGH MON AM. AS IT DOES, IT WILL EJECT A SERIES OF WAVES OUT ACROSS THE PLAINS WHICH WILL INTERACT WITH THE QUASI-STATIONARY SFC-MID LEVEL BAROCLINIC ZONE ACROSS WESTERN KS. THE MODELS VARY WIDELY IN WHERE THEY PLACE THE HEAVIEST CONVECTION WITH EACH PIECE OF ENERGY. BUT IN GENERAL, ALL MODELS ARE PLACING SUBSTANTIAL QPF ACROSS MOST OF THE DDC FA BY MON AM. NOT ALL LOCATIONS WILL GET HEAVY RAIN DURING EACH PERIOD BUT ALL MAY GET AN INCH OR MORE WHEN ALL IS SAID AND DONE, AND LOCATIONS WHERE CONVECTION PERSISTS MAY GET SEVERAL INCHES. AS FAR AS ADDITIONAL SEVERE WEATHER THREATS...SEVERE WEATHER IS POSSIBLE AGAIN TOMORROW NEAR AND EAST OF THE SFC FRONT WHICH IS EXPECTED TO GRADUALLY SAG SE-WARD THROUGH THE FA AS THE UPPER TROF APPROACHES. BEST ESTIMATE AS TO THE GREATEST SEVERE WEATHER (HAIL, WIND, ISOLD TOR) POTENTIAL TOMORROW IS EAST OF A LINE FROM CLARK TO STAFFORD COUNTY. HOWEVER, THE HEAVY RAIN POTENTIAL WILL EXIST EVERYWHERE ACROSS SW KS AS STRONG MID LEVEL FRONTOGENESIS WILL CONTINUE BACK WEST OF THE SFC FRONT ACROSS MUCH OF SW KS AND UPPER DYNAMICS GRADUALLY INCREASE. WITH PWATS OF 1.5-2", WILL HAVE TO WATCH FOR FLOODING FROM TONIGHT THROUGH SUNDAY NIGHT, ESP ALONG AND IMMEDIATELY WEST OF THE SFC FRONT AS THAT IS WHERE CONVECTION IS MOST LIKELY TO TRAIN. BY MID MORNING MONDAY IT LOOKS AS IF THE MAIN TROF ENERGY WILL FINALLY MOVE THROUGH AND SHOVE THE FRONT OUT INTO ERN KS/OK WHICH SHOULD END OUR HEAVY RAIN AND SEVERE WEATHER THREAT. WE WILL STILL BE AT THE TAIL END OF THE JET AND RESIDUAL UPPER DYNAMICS AND MID LEVEL BAROCLINICITY WILL FORCE ME TO KEEP POPS IN THROUGHOUT MONDAY BUT MONDAY SHOULD BE RELATIVELY COOL AS SFC HIGH PRESSURE SETTLES IN FROM THE NORTH. -WRIGHT DAYS 3-7... MODELS ARE IN DECENT AGREEMENT WITH MOVING AN UPPER LOW OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS EARLY NEXT WEEK. AS THIS SYSTEM EXITS AN UPPER LVL S/W RIDGE WILL BRIEFLY BUILD INTO THE WESTERN PLAINS MID WEEK. THIS WILL ALLOW TEMPERATURES TO REBOUND BACK INTO THE 90S AS A TROF OF LOW PRESSURE STARTS TO DEVELOP ALONG THE LEE OF THE ROCKIES. PCPN CHANCES WILL DECREASE MID WEEK BUT AS A MID LVL BAROCLINIC ZONE SLIDES OUT INTO THE CNTL PLAINS AM CURRENTLY RELUCTANT TO REMOVE ALL MENTION OF POPS ON TUESDAY NIGHT OR EARLY WEDNESDAY. WILL HOWEVER BACK OFF ON POPS FOR THURSDAY AS THE WARM MID LVLS BEGIN TO SPREAD BACK INTO SW KS. TOWARDS THE WEEKEND ANOTHER FRONT WILL BEGIN TO TAKE AIM ON WESTERN KS AS OUR NEXT UPPER LVL TROF MOVES OUT OF THE WESTERN CONUS AND INTO THE PLAINS. THE GFS AND ECMWF BOTH WERE HINTING AT ANOTHER DRY FROPA GIVEN THE WARM AIR ALOFT BUT BY DAY 7 ALL THE EXTENDED MODELS WERE STRUGGLING WITH THE TIMING OF THE UPPER TROF CROSSING THE ROCKIES AND LOCATION OF THE 25H JET STREAK. GIVEN THIS UNCERTAINTY WILL GO AHEAD AND FOLLOW HPCGUIDE AND INSERT SOME SMALL POPS FRIDAY NIGHT...MAINLY IN THE NORTH WHICH WHICH IS WHERE MID LVL TEMPS ARE COOLER. && .AVIATION... IFR CIGS FROM THE STATUS BEHIND A COLD FRONT APPEARS TO HAVE HALTED ITS S/SE MOVEMENT EARLIER THIS AFTERNOON. THE NAM KEEPS THESE LOW CLOUDS JUST W/NW OF THE AIRPORT THIS AFTERNOON AND BASED ON LATEST SAT LOOP THIS SEEMS REASONABLE SO WILL TREND TOWARDS THE NAMS SOLUTION AT THIS TIME. AHEAD OF THESE CLOUDS LATE DAY INSTAB ALONG WITH MULTIPLE SFC BOUNDARIES IN OUR CWA TODAY WILL INCREASE THE PROBABILITY FOR TSRA DEVELOPING...ESPECIALLY IN THE HAYS TO DDC AREA AFTER 21Z. THESE STORMS LIKELY TO IMPACT BOTH TAF SITES THROUGH THE EARLY EVENING. GCK APPEARS TO BE ON THE WESTERN FRINGE OF THE PCPN. WILL KEEP A MENTION OF VCTS GOING LATE TODAY BUT HIGHLIGHT THE STATUS RETURNING AFTER SUNSET HARDER HERE. && .PRELIMINARY POINT TEMPS/POPS... DDC 65 80 59 76 / 70 60 70 30 GCK 61 76 55 74 / 70 50 70 30 EHA 59 76 56 74 / 50 30 40 30 LBL 63 79 58 76 / 50 40 50 30 HYS 60 77 57 74 / 70 50 80 30 P28 73 93 70 80 / 50 50 70 30 && .DDC WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH UNTIL 10 PM CDT/9 PM MDT FOR KSC025-033-047-055-057- 069-081-083-097-101-119-135-145-151-165-175-185-189. && FN34/18/18
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 351 AM CDT SAT JUN 12 2010 KSZ030-031-043>046-061>066-074>081-084>090-130900- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE. A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC RUSSELL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT SAT JUN 12 2010 KSZ045-046-064-065-122115- HODGEMAN-NESS-PAWNEE-RUSH- 336 PM CDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HODGEMAN... NORTHWESTERN PAWNEE...SOUTHEASTERN NESS AND SOUTHWESTERN RUSH COUNTIES... AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR JETMORE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3858 9992 3850 9920 3803 9962 3807 10005 TIME...MOT...LOC 2037Z 198DEG 18KT 3814 9985 RITTERLING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CDT SAT JUN 12 2010 KSZ077-078-087-122130- FORD-GRAY-MEADE- 338 PM CDT SAT JUN 12 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MEADE...SOUTHEASTERN GRAY AND SOUTHWESTERN FORD COUNTIES... AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES NORTH OF FOWLER...MOVING NORTH AT 25 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3777 10040 3777 10005 3744 10012 3745 10032 TIME...MOT...LOC 2039Z 180DEG 22KT 3750 10024 RITTERLING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
351 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 3 NNE JETMORE 38.13N 99.88W
06/12/2010 E1.00 INCH HODGEMAN KS PUBLIC
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
411 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 7 NNE JETMORE 38.18N 99.84W
06/12/2010 E1.00 INCH HODGEMAN KS PUBLIC
&&
18PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SAT JUN 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 6 N HANSTON 38.21N 99.71W
06/12/2010 E1.25 INCH HODGEMAN KS PUBLIC
&&
18The Dodge City radar (KDDC), 34 km away, was scanning. The volume nearest the first event began at 22:01 UTC.
6 heavy rain, 3 flood, 1 hail. Local standard time, as filed.
Rainfall of 2.73 was reported.
Rainfall of 3.66 was reported.
Rainfall of 5.11 was reported.
Rainfall of 2.32 was reported.
Rainfall of 2.32 was reported.
Rainfall of 5.80 was reported.
County road 230 was closed with water flowing across it.
Water washed over highway 54 east of Mullinville. Traffic was re-routed through town to highway 400.
Some water was covering county roads in the Burdett area and were impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247204, 247205, 247206, 247207, 247208, 247209, 247202, 247203, 247201, 247200.